Alert archive / Michigan / Gale Watches in 2012

Gale Watch 4, NWS Grand Rapids, MI

February 25, 2012

NWS Grand Rapids, MI issued this gale watch at Feb 25, 2012, 3:45 AM EST. It took effect at Feb 26, 2012, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2012, 3:45 AM EST (08:45 UTC)
In effect from
Feb 26, 2012, 10:00 AM EST
Expired
Feb 25, 2012, 3:40 PM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WHUS73 KGRR 250845
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EST SAT FEB 25 2012

LMZ844>849-251645-
/O.EXT.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/
/O.NEW.KGRR.GL.A.0004.120226T1500Z-120227T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
345 AM EST SAT FEB 25 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT. 

* WINDS...NORTHWEST WINDS 15 TO 25 KNOTS TODAY DECREASING TO 10 TO
  15 KNOTS TONIGHT. SOUTHWEST GALES TO 40 KNOTS POSSIBLE SUNDAY
  AND SUNDAY NIGHT.

 
* WAVES...WAVES 3 TO 5 FEET TODAY DECREASING TO 2 TO 4 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
2 follow-up statements
712 
WHUS73 KGRR 251533
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 AM EST SAT FEB 25 2012

LMZ844>849-252345-
/O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/
/O.CON.KGRR.GL.A.0004.120226T1500Z-120227T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1033 AM EST SAT FEB 25 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

* WINDS...NORTHWEST WINDS 15 TO 25 KNOTS TODAY DECREASING TO 10 
  TO 15 KNOTS TONIGHT. SOUTHWEST GALES TO 40 KNOTS POSSIBLE 
  SUNDAY AND SUNDAY NIGHT. 

* WAVES...WAVES 3 TO 6 FEET TODAY DECREASING TO 2 TO 4 FEET 
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

WDM
597 
WHUS73 KGRR 252040
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EST SAT FEB 25 2012

LMZ844>849-260445-
/O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/
/O.UPG.KGRR.GL.A.0004.120226T1500Z-120227T0600Z/
/O.NEW.KGRR.GL.W.0010.120226T1500Z-120227T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
340 PM EST SAT FEB 25 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST WINDS 15 TO 25 KNOTS TODAY DECREASING TO 10 
  TO 15 KNOTS TONIGHT. SOUTHWEST GALES TO 40 KNOTS POSSIBLE 
  SUNDAY AND SUNDAY NIGHT. 

* WAVES...WAVES 4 TO 6 FEET THIS EVENING DECREASING TO 2 TO 4
  FEET TONIGHT THEN INCREASING TO 5 TO 8 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WDM

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Feb 25, 12:28 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 25, 12:28 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1228 AM EST SAT FEB 25 2012

.SYNOPSIS...
ISSUED AT 341 PM EST FRI FEB 24 2012

A SURGE OF COLDER AIR CROSSING LAKE MICHIGAN WILL RESULT IN LAKE
EFFECT SNOW SHOWERS TONIGHT INTO SATURDAY. AREAS SOUTH AND WEST OF
GRAND RAPIDS COULD SEE 3 TO 5 MORE INCHES OF SNOW BY SATURDAY
AFTERNOON. PARTIAL CLEARING IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. THE NEXT SYSTEM TO BRING PRECIPITATION TO THE AREA COMES
IN TUESDAY WITH A CHANCE OF RAIN OR SNOW.

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 341 PM EST FRI FEB 24 2012

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TONIGHT THROUGH SATURDAY
MORNING WITH 3 TO 5 INCHES OF ADDITIONAL SNOWFALL EXPECTED. QUIET
WEATHER FOLLOWS THAT FOR SATURDAY NIGHT BUT IT WILL GET VERY COLD
WITH LOWS IN THE TEENS.

THERE CURRENTLY IS A CLOSED 500 MB LOW MOVING INTO NORTHERN
MINNESOTA.
THAT HAS THE COLDEST AIR AT MID LEVELS ASSOCIATED WITH IT AND IT
ALSO HAS AN AREA OF DEEP MOISTURE WITH IT. THERE IS ALREADY SNOW
SHOWERS FALLING OVER MOST OF WISCONSIN AS THE RESULT OF THIS
SYSTEM. AS THIS MOVES OVER LAKE MICHIGAN THEN INTO SOUTHWEST LOWER
MICHIGAN THIS EVENING INTO SATURDAY MORNING A LONG PERIOD OF LIFT
IN THE DGZ.... WHICH FALLS TO NEAR 5000 FT AGL BY EARLY SATURDAY
MORNING. WIND SHEAR IS MINIMAL IN THE CLOUD LAYER AND 850 MB TEMPS
FALL TO -12C... WHICH IS COLD ENOUGH FOR LAKE EFFECT GIVEN THE
2-3C LAKE TEMPERATURES. THIS I EXPECT ENHANCED BANDS OF SNOW
SHOWERS IN NORTHWEST FLOW ORIENTATION TONIGHT INTO MID MORNING
SATURDAY BEFORE THE SYSTEM FINALLY MOVES EAST OF THE AREA. THE
HEAVIEST SNOW SHOWERS WILL BE FROM MIDNIGHT UNTIL AROUND SUNRISE
SATURDAY. THAT IS WHEN THE BEST LIFT IN THE DGZ IS.

AS TYPICAL FOR LAKE EFFECT SNOW SHOWERS... MOST OF THE SNOW
SHOWER ACTIVITY WILL BE WEST OF US-131 AND THE BEST ACCUMULATIONS
BOTH WEST OF US-131 AND SOUTH OF MKG. SINCE THIS IS AN UPPER AIR
DISTURBANCE EVEN INLAND AREAS WILL SEE SOME SNOW SHOWER ACTIVITY
FROM THIS BUT INLAND OF US-131 IT WILL BE MORE LIKE FLURRIES THAN
SIGNIFICANT ACCUMULATION SNOW SHOWERS.

SHORTWAVE RIDGING CLEARS THE SKY SATURDAY NIGHT AND THAT SETS THE
STAGE FOR A VERY COLD NIGHT. IF SKIES CAN REALLY CLEAR WITH AXIS
OF THE SURFACE RIDGE OVERHEAR SOME PROTECTED LOCATIONS COULD SEE
LOWS NEAR ZERO BY SUNDAY MORNING.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 PM EST FRI FEB 24 2012

WEAK LOW PRESSURE TRACKING EAST INTO THE LAKE SUPERIOR REGION LATE
SUNDAY MAY BRING JUST A SMALL CHC OF LIGHT PCPN MAINLY FOR OUR
NORTHERN FCST AREA SUNDAY AFTN/NIGHT. DRY WX SHOULD PREVAIL ACROSS
MOST OF OUR AREA THOUGH WITH MOST OF THE PCPN STAYING NORTH OF OUR
AREA IN CLOSER PROXIMITY TO THE SFC LOW. FAIR WX ANTICIPATED MONDAY
THROUGH MONDAY NIGHT WITH A SFC RIDGE IN PLACE.

STRONG LOW PRESSURE TRACKING NE FROM THE CENTRAL PLAINS TO THE UPPER
MIDWEST TUESDAY WILL BRING POTENTIAL FOR A LIGHT WINTERY MIX ACROSS
OUR AREA AS EARLY AS TUESDAY AFTN/EVE. HOWEVER ANY MIXED PCPN SHOULD
TRANSITION TO RAIN QUICKLY TUESDAY NIGHT IN THE STRONG WAA PATTERN
OUT AHEAD OF THIS SYSTEM.

COLD ADVECTION ON THE BACK SIDE OF THIS SYSTEM WILL CAUSE A
CHANGEOVER TO SNOW SHOWERS/FLURRIES WEDNESDAY AFTERNOON/NIGHT.  A
FEW SNOW SHOWERS MAY LINGER INTO THURSDAY IN THE PERSISTENT CYCLONIC
COLD ADVECTION PATTERN ON THE BACK SIDE OF THE SYSTEM. SIGNIFICANT
SNOW IS NOT ANTICIPATED FOR OUR AREA WITH THIS SYSTEM THOUGH.

TEMPS WILL AVERAGE NEAR NORMAL SUNDAY... MODERATE TO ABOVE NORMAL
MONDAY THROUGH WEDNESDAY BEFORE COOLING TO NEAR NORMAL WEDNESDAY
NIGHT THROUGH LATE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 1228 AM EST SAT FEB 25 2012

LAKE EFFECT SNOW BANDS WILL CONTINUE TO RESULT IN WIDELY VARYING
VISIBILITIES ACROSS THE TAF SITES. KAZO/KGRR/KMKG WILL BE THE MOST
AFFECTED WITH VSBYS POSSIBLY FALLING TO A QUARTER MILE OVERNIGHT.
THE OTHER TAF SITES WILL SEE VSBYS FALL TO 1.5 MILES OR SO. WE/LL
SEE THE WHOLE GAMUT WITH CIGS FROM VFR TO IFR AS THE SNOW BANDS MOVE
ACROSS. THERE ISN/T ONE MAIN BAND SO THE CYCLE BETWEEN LOW AND HIGH
VSBYS WILL BE FAIRLY QUICK...AROUND 30 MINS OR SO.

CONDITIONS WILL BE LESS FAVORABLE FOR LAKE EFFECT SNOW SATURDAY...SO
WE SHOULD SEE MAINLY VFR AFTER NOON.

&&

.MARINE...
ISSUED AT 341 PM EST FRI FEB 24 2012

NORTHWEST WINDS OF 20 TO 30 KNOTS WILL RESULT IN 5 TO 8 FOOT WAVES
TONIGHT INTO SATURDAY AFTERNOON BEFORE THE IN COMING SURFACE RIDGE
ALLOWS WINDS TO DECREASE TOWARD EVENING. THUS THE SMALL CRAFT
ADVIOSRY WILL CONTINUE INTO SATURDAY EVENING.

&&

.HYDROLOGY...
ISSUED AT 341 PM EST FRI FEB 24 2012

RIVER LEVELS ARE CURRENTLY BELOW ACTION STAGE AND WITH TEMPERURES
NOT RISING MUCH ABOVE 40 DEGREES THIS COMING WEEK... SNOW MELT
WILL NOT BE ALL THAT RAPIP. SO NO HYDRO ISSUES ARE SEEN IN THE
NEAR TERM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL NOON EST SATURDAY FOR MIZ056-064-
     065-071-072.

LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR LMZ844>849.

&&

UPDATE...WDM
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM....LAURENS
AVIATION...93
MARINE...WDM
HYDROLOGY...WDM
Hazardous weather outlook, Feb 24, 11:39 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 PM EST FRI FEB 24 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1139 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL BE LOCALLY HEAVY SOUTH OF I-96 AND WEST OF HIGHWAY
131 WITH RAPID CHANGES IN VISIBILITY AND ACCUMULATIONS IN THE 3 TO 5
INCH RANGE. ELSEWHERE BRIEF PERIODS OF MODERATE SNOW ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS ON OUR WEBSITE AT
WEATHER.GOV/GRR/SPOTTER.

LMZ844>849-251045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1139 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT SATURDAY...
FOLLOWED BY A BRIEF LULL SATURDAY NIGHT BEFORE HAZARDOUS WINDS AND
WAVES REDEVELOP ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE TJT 93

In the hours before

Local storm report, Feb 24, 9:51 PM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     SNOW             OSHTEMO                 42.26N 85.68W
02/24/2012  M3.3 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            3.3 INCHES OF LAKE EFFECT SNOW SO FAR. 3.5 INCHES WITH
            THE STORM.

&&

OSTUNO
Local storm report, Feb 24, 9:57 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             2 ESE BATTLE CREEK      42.31N 85.17W
02/24/2012  M3.0 INCH        CALHOUN            MI   PUBLIC

            STORM TOTAL.

&&

OSTUNO
Local storm report, Feb 24, 11:22 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     SNOW             COOPER                  42.38N 85.61W
02/24/2012  M2.5 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            SNOWFALL FROM 630 PM THROUGH 1118 PM.

&&

MKALEMBK
Special weather statement, Feb 24, 11:37 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1137 PM EST FRI FEB 24 2012

MIZ037>039-043>045-050-051-057-058-066-073-074-250845-
MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA-MUSKEGON-MONTCALM-KENT-
IONIA-EATON-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...HART...
FREMONT...BIG RAPIDS...MUSKEGON...GREENVILLE...GRAND RAPIDS...
IONIA...CHARLOTTE...BATTLE CREEK...JACKSON
1137 PM EST FRI FEB 24 2012

...BRIEF MODERATE SNOW SHOWERS OVERNIGHT...

SNOW SHOWERS WILL CONTINUE OVERNIGHT ACROSS THE REGION. SOME OF
THE BANDS OF SNOW COULD BE BRIEFLY HEAVY...REDUCING VISIBILITIES
TO UNDER A MILE FOR 20 MINUTES OR SO AT A TIME. ACCUMULATIONS OF
AN INCH OR TWO ARE POSSIBLE. TEMPERATURES WILL REMAIN BELOW
FREEZING OVERNIGHT SO ROADWAYS MAY BECOME SLICK.

IF TRAVELING OVERNIGHT ALLOW SOME EXTRA TIME TO REACH YOUR DESTINATION.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:40 PM ESTGale WarningGRR30 hr

Nearby

Gale Watches in Michigan, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.